Sign Up Now For
HEALTHbeat
Our FREE E-mail Newsletter

In each issue of HEALTHbeat:

  • Get trusted advice from the doctors at Harvard Medical School
  • Learn tips for living a healthy lifestyle
  • Stay up-to-date on the latest developments in health
  • Receive special offers on health books and reports
  • Plus, receive your FREE Bonus Report, Living to 100: What's the secret?

[ Maybe Later ] [ No Thanks ]

Check out these newly released Special Health Reports from Harvard Medical School
Learn How

New Releases

You can't buy good health but you can buy good health information. Check out these newly released Special Health Reports from Harvard Medical School:

Can a nicotine patch boost my blood pressure?

Can a nicotine patch boost my blood pressure?

(This article was first printed in the July 2005 issue of the Harvard Heart Letter. For more information or to order, please go to www.health.harvard.edu/heart.)

Q. On the day I stopped smoking a few weeks ago, I started using a nicotine patch. When I smoked, my blood pressure was great — 100/70. Now it is up to 160/90. I would hate to stop the patch, since it really helps, but I’m worried that it could cause a problem.

A. First off, congratulations for trying to stop smoking. Every part of your body will benefit if you quit.

Nicotine stimulates the central nervous system. Whether you smoke a cigarette or absorb nicotine from a patch, your body responds by releasing a hormone called epinephrine (adrenaline). Its effects range from increased energy and awareness to high blood pressure, a rise in heart rate, and nervousness. High blood pressure with the use of a nicotine patch (or gum, inhaler, lozenge, or nasal spray) may mean you are taking too much nicotine.

High blood pressure by itself, or accompanied by nervous jitters and a fast heart rate, can be a sign of nicotine withdrawal. So the increase in your blood pressure could also mean you are not getting enough nicotine in the patch. For heavy smokers, a nicotine patch sometimes doesn’t deliver enough nicotine to replace what they had been getting from their cigarettes.

Talk with your doctor to make sure you are taking the dose that’s right for your weight and former smoking habit.

Another source of the problem could be if you are smoking a cigarette here and there while wearing the patch. Your body doesn’t care where the substance is coming from, and the extra dose could affect your blood pressure.

If you have heart disease it could do much more — smoking while using a nicotine patch has led to heart attacks in some people.

— Thomas H. Lee, M.D.
Editor-in-Chief, Harvard Heart Letter

(This article was first printed in the July 2005 issue of the Harvard Heart Letter. For more information or to order, please go to www.health.harvard.edu/heart.)

The Harvard Health Letter is your monthly guide to heart health
 

Harvard Heart Letter

If you’re concerned about heart disease, you need expert information and advice you can trust. The Harvard Heart Letter, from Harvard Medical School, is your monthly advisory on the latest developments in heart health, new treatments, prevention, and research breakthroughs. Read more »